Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
120 Doctors are Online

1.7 yr old having bowel problems, using dulcolax suppository daily, cries and yells with pain. Any other solution ?

my baby is 1.7 years old, she is having problems with having bowel movements daily. per our pediatricians advise we are using dulcolax suppository on a daily basis to help her evacuate. but in the process, it seems our baby is having extreme trouble with the medication , its very unberaable to see her cry and yell. is there any alternative and healthy solution for this?
Asked On : Sat, 3 Nov 2012
Answers:  1 Views:  91
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
Pediatrician, Neonatology 's  Response
Constipation is very common problem in children. Do the following to manage it.

1. Give her lot of fluid. Inadequate hydration is the major cause behind many cases of constipation. Ensure that your child drinks 2-3 glass water daily.

2. Modify her diet. Add foods with more dietary fiber contents [ green leafy vegetables, fruits, whole and shredded wheat, cereals, un-refined grains etc and lower foods with less dietary fibers[ white bread, refined grains, banana, meat]. Drinking much milk may cause constipation in some children.

3. Sometime child retains bowel due to the uneasy feeling, changed environment, fear or just to save some play time. Retained stool get harder as moisture is absorbed from it. As, it is painful to evacuate the hard stool, child try to retain it. The vicious cycle goes on. Encourage your child to spend more time in toilet and make a healthy habit of daily bowel evacuation.

Remember, Dulcolax suppository is a rescue medicine and it should be used in emergency cases only. Daily use of it is not recommended. Oral laxatives medicine [lactulose, milk of magnesia, docusate] can be used for longer time and these could be alternate choice in your case.

Please get your child examined by pediatrician before starting alternate medicines.
Answered: Tue, 6 Nov 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor